I have CAD & had my 3rd stent placed 1.5 months ago. For several years, (in addition to exertional angina) I've often had chest pain when I recline at night (never lasts more than 5 minutes). My cardiologist blew that off as nothing. 2 weeks after the stent, I started having that same angina-like pain when lying down, every night. Shortly after that, I started having angina when sitting up in the morning also. I have lupus too & have had pericarditis & pericardial effusions often in the past 25 years. I saw my rheumatologist a few weeks ago & told him. He ordered an echo. The echo shows a small effusion & also indicated the new stent was doing its job. He doubled my imuran (I already take massive doses of NSAIDs daily). When these attacks occur, leaning forward seems to help a little (not always). Nitroglycerin always helps, almost immediately.
I haven't talked to my cardiologist about this. Why? you might ask. My insurance may be running out in September. However, I'm a little concerned that these symptoms continue & seem to be progressing. Also, would nitro help pericardial pain (which in this case is exactly like my exertional angina)?
So back to the Rheum or call the Cardiologist? All suggestions are welcomed.
Perhaps the problem lies in smaller vessels no seen in an echo or angiogram. Perhaps to eliminate the possibility of ischaemia they should organise a nuclear perfusion scan. I would make the Cardiologist aware that Nitro helps the symptoms, this is a clear indicator that CAD may still be involved.
Another problem to consider is what I was diagnosed with recently. I have had a couple of stents placed in my RCA and suffered 2 heart attacks AFTER the stents were put in. Last April I went to the ER again with what I thought was another heart attack. The chest pain were the same as with the heart attacks. The difference is I didn't notice these radiating out. These chest pains wake me from a dead sleep and I have to get up and take a nitro pill. This was diagnosed as coronary artery spasms. It took some time to convince the nurses that the pains I had were causing the monitors to go crazy. They told me it was nothing, that I had moved. After it happened 3 times they were able to see the spasms. And as with you, the nitro always works. I am now on a calcium channel blocker and that has helped. I still have them, but no where near the dozen a day I was having before. And positions do bring these on too. Take care, Ally
Nitro is contraindicated for pericarditis, and there would be no relief from chest pain you are experiencing with nitro. If there is no deep breathing pain, one can rule out a blood clot (pulmonary embolus) and costochodritis.
It is possible that it could be rheumatiod arthritis, but you state the doctor ruled that out! . If it were arthritis you would most likely see pain in the center of the chest or in the back where there are joints.
Lupus can effect the joints and cause chest pain and/or back pain. No relief from nitro.
Because you have relief from nitro, it is almost always associated with coronary artery occlusions, however, some esphogeal pain can be helped with nitro. I'm not aware what an echo would do to help diagnose chest pain. An echo with a stress perfusion analysis would be more helpful to locate any vessel stenosis that may interfer with adequate blood flow to heart cells.
I agree with kenkeith, nitro can help with esphogeal pain. I have a long hx of CAD, numerous stents, heart attacks, etc. However, I was fooled by GERD pain because nitro spray took away the symptoms temporarily and went twice to the hospital this year where no cardiac disfunction was detected. My symptoms ultimately led to a recent surgery called a Nissen Fundoplication as I had extreme acid reflux. It's not easy to determine the cause of chest pain, I know from experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.